Blizzard, West Polk
- When
- December 26, 9:36 AM CST to 3:42 PM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Blizzard conditions eventually spread a little further south into areas that had picked up more ice than snow, as the strong northwest winds and colder temperatures pushed south and east.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Blizzard conditions eventually spread a little further south into areas that had picked up more ice than snow, as the strong northwest winds and colder temperatures pushed south and east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 26, 6:35 AM CST, 3 hours 1 minute earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
635 AM CST Mon Dec 26 2016
.UPDATE...
Issued at 629 AM CST Mon Dec 26 2016
Will maintain current headlines as is. Visibility still half mile
or less over blizzard area. Low is pretty progressive so later
shifts will have to monitor conditions as low pulls out.
&&
.SHORT TERM...(Today and tonight)
Issued at 312 AM CST Mon Dec 26 2016
Challenges continue with ongoing winter storm. Deep surface low
just west of FAR and will propagate northeast during the day into
s central Ontario by evening. Weakening deformation zone snow
band oriented from northern valley southwest into central ND will
also propagate ne across the region today. Will keep high pops
going however with progressive nature of upper low and diminishing
deep layered rh additional snow amounts during the day will not be
significant. With best potential for additional snow across nw Mn
have decided to keep winter storm warning going for now. Farther
west on back side of surface low winds to remain strong mainly
west of the valley and with significant snow fall this area will
maintain blizzard warning. Did pull Traill and western Polk out of
the Blizzard warning area however kept Grand Forks county in
primarily with more snow and stronger winds over the west half of
the county. Along and east of the track of the surface low less
snow fell and is expected today so will handle with a winter
weather advisory. With the amount of zr/sleet over the snow unsure
how much blowing will occur late morning and afternoon when
stronger winds reach the valley so again feel advisory cover.
Any lingering -sn should be confined to areas east of the valley
this evening generally ending by midnight. Some degree of cloud
cover and mixing will hold temperatures generally in the single
digits.
.LONG TERM...(Tuesday through Sunday)
Issued at 219 AM CST Mon Dec 26 2016
Surface ridge axis shifts into the fa during the day tuesday. Not
a great deal of mixing and with relatively cool start
temperatures should hold below average.
Weak short wave will track across the northern fa late Tuesday
night into wednesday so will keep low end pops going. Clouds and
warm advection will hold temperatures up overnight with
temperatures recovering back up above average on Wednesday.
Thursday through Sunday will see a west to northwest 500 mb pattern.
A couple of weak short waves moving through with very light snow
chances but overall pretty quiet. Some disagreement between the
European and GFS models in timing so use of a blend seems
reasonable. Temperatures will be or slightly above normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 629 AM CST Mon Dec 26 2016
MVFR/IFR conditions to continue much of the day with lowest vsby
and strongest winds eventually from valley west. At this point
somewhat unsure about visibility from central/southern valley east
as increasing winds interact with minor snow accumulations on top
of sleet/zr.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 4 PM CST this afternoon for NDZ030-
039-049-052-053.
Blizzard Warning until 4 PM CST this afternoon for NDZ006>008-
014>016-024-026>029-038-054.
MN...Winter Weather Advisory until 4 PM CST this afternoon for
MNZ001>003-013>015-022>024-027>032-040.
Blizzard Warning until 4 PM CST this afternoon for MNZ004-007.
Winter Storm Warning until noon CST today for MNZ005-006-008-009-
016-017.
&&
UPDATE...Voelker
SHORT TERM...Voelker
LONG TERM...Riddle/Voelker
AVIATION...VoelkerHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 714 AM CST MON DEC 26 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271315- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 714 AM CST MON DEC 26 2016 ...BLIZZARD CONDITIONS CONTINUE...HAZARDOUS TO DANGEROUS TRAVEL REGION WIDE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT BLIZZARD CONDITIONS WILL CONTINUE FROM THE NORTHERN VALLEY THROUGH THE DEVILS LAKE BASIN INTO THIS AFTERNOON. ALTHOUGH SNOW WILL TAPER OFF WIND GUSTS TO 50 MPH WILL CONTINUE TO PRODUCE WHITE OUT CONDITIONS AND IMPASSABLE ROADWAYS. TRAVEL WILL BE DANGEROUS TO NEARLY IMPOSSIBLE. FARTHER EAST LIGHT SNOW WILL CONTINUE WITH 2 TO 4 ADDITIONAL INCHES POSSIBLE...MAINLY ACROSS NORTHERN MINNESOTA. ROADWAYS WILL BE ICE AND SNOW COVERED FOR HAZARDOUS TRAVEL THROUGH THE DAY. CONDITIONS WILL IMPROVE LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOW REPORTS ARE WELCOME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
856 AM CST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW ARGYLE 48.34N 96.82W
12/26/2016 M4.0 INCH MARSHALL MN CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
902 AM CST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW NEW YORK MILLS 46.52N 95.37W
12/26/2016 M1.0 INCH OTTER TAIL MN CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
905 AM CST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM BLIZZARD 3 N SARLES 48.99N 99.00W
12/26/2016 CAVALIER ND CO-OP OBSERVER
VISIBILITY 1/4 SM.
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
907 AM CST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW 3 N SARLES 48.99N 99.00W
12/26/2016 M8.0 INCH CAVALIER ND CO-OP OBSERVER
SARLES POINT OF ENTRY. 24 HR SNOWFALL.
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
924 AM CST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW NORTHWOOD 47.74N 97.57W
12/26/2016 M8.0 INCH GRAND FORKS ND PUBLIC
24 HR SNOWFALL
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
925 AM CST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM BLIZZARD GRAND FORKS 47.92N 97.07W
12/26/2016 GRAND FORKS ND PUBLIC
PUBLIC OBSERVES 200 FT VISIBILITY BETWEEN GRAND FORKS
COUNTRY CLUB AND KNOX RADIO RANCH.
&&
WBARRETTThe national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666145, 666146, 666147.